Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Dodge City, KS

June 14, 2004Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2004, 8:02 PM CDT for Rush County, Kansas. It was in force for 58 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 8:02 PM CDT (01:02 UTC)
Expired
Jun 14, 2004, 9:00 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:10 PM CDTHAIL 1.75Otis, KS
Jun 14, 8:10 PM CDTHAIL 1.75Otis, KS
Jun 14, 8:17 PM CDTHAIL 1.753 Sw Otis, KS
Jun 14, 8:17 PM CDTHAIL 1.753 Sw Otis, KS
Jun 14, 8:27 PM CDTHAIL 2.758 W La Crosse, KS
Jun 14, 8:27 PM CDTHAIL 2.758 W La Crosse, KS
Jun 14, 8:38 PM CDTHAIL 1.75La Crosse, KS
Jun 14, 8:38 PM CDTHAIL 1.75La Crosse, KS
Jun 14, 9:10 PM CDTHAIL 1Hargrave, KS
Jun 14, 9:10 PM CDTHAIL 1Hargrave, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KDDC 150102
SVRDDC
KSC165-150200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 900 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR LACROSSE...MOVING EAST 
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF RUSH COUNTY...
  LACROSSE...
  BISON...
  TIMKEN...
  SHAFFER...
  OTIS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR
THIS COUNTY.

LAT...LON 3868 9958 3840 9957 3840 9905 3868 9904
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:29 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 2:29 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUN 14 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE CONVECTIVE CHANCES OVER THE NEXT
COUPLE OF DAYS AND TEMPERATURES ON WEDNESDAY.

WEAK SURFACE FRONT THAT WAS PUSHED SOUTH BY THE WAVE OVER THE GREAT
LAKES HAS MORE OR LESS STALLED OUT FROM SOUTH OF HYS DOWN TO AROUND
EHA. MOISTURE IS BEGINNING TO MIX OUT HERE AT DDC WITH THE DEWPOINT
DROPPING 9F DURING THE PAST HOUR. CONVECTIVE PLUMES NOTICEABLE ON
VIS IMAGERY ARE POPPING UP ALONG THE FRONT, BUT ARE VERY TALL ATTM.
700MB TEMPS OF 12 TO 13C ARE HOLDING BACK THINGS FOR THE TIME
BEING, HOWEVER WITH TEMPS AHEAD OF THE FRONT/DRYLINE HEATING UP TO
THE MID 90S NOW, IT MAY NOT HOLD OFF LONG. FOR THE FORECAST TONIGHT
HAVE WENT WITH 20 TO 30 POPS WITH THE HIGHER POPS IN THE SE ZONES
AHEAD OF THE FRONT/DRYLINE. CONVECTIVE BUBBLES ARE GOING UP OVER
THE HIGH TERRAIN AND I EXPECT THIS WILL CONTINUE AS MOISTURE GETS
ADVECTED UPSLOPE. WITH THE LLJ INTENSIFYING DURING THE EVENING THIS
MAY KEEP BOTH THE CONVECTION THAT FIRES OVER OUR AREA AND OUT WEST
FROM DYING OUT. SO WILL KEEP POPS GOING THRU THE NIGHT.

MID LEVEL TEMPS CONTINUE TO WARM ON TUESDAY AS THE EML GETS
ADVECTED EASTWARD OVER WESTERN KS. 700MB TEMPS OF AROUND 14-17C AND
1000-500MB THICKNESS VALUES OF 585DAM TELL ME THAT THE CAP SHOULD
KEEP A LID ON THINGS DURING THE DAY. EXPECT A WINDY DAY ACROSS THE
CWA AS THE PRESSURE GRADIENT TIGHTENS. WINDS COULD REACH NEAR
ADVISORY CRITERIA. TOMORROW NIGHT, AS THE SECOND STRONGER PUSH OF
COOLER AIR COMES PLOWING SOUTH CONVECTION SHOULD FIRE ALONG IT AND
GRADUALLY MOVE INTO OUR AREA. WILL TREND POPS UPWARD TOWARD 12Z AND
THEN TREND BACK DOWN AFTERWARD. HOWEVER, WITH MESOSCALE PROCESSES
DOMINATING, IT WILL BE HARD TO PIN DOWN.

EXPECT MUCH COOLER TEMPS ON WED AS 850MB TEMPS DROP TO THE MID TEENS
WITH A NE WIND AND PROBABLY SOME CLOUD COVER LET AROUND. CURRENT
GRID ACTUALLY HAD THIS PINNED DOWN WELL AND WILL BASICALLY LEAVE IT
ALONE WITH HIGHS IN THE MID 70S. WILL KEEP POPS GOING WED AS THE
WEAK WAVE IN THE SW INTERACTS WITH THE FRONT TO OUR SOUTH.

DAYS 3-7...

DIAGNOSTIC DATA FROM THE CDC AND CPC WEB SITES INDICATE THE FORECAST
AMPLIFICATION OF THE EASTERN PACIFIC/WESTERN CONUS UPPER RIDGE IS ON
TRACK AND THIS IS SUPPORTED BY SOLUTIONS OF ALL THE MODELS AND THE
ENSEMBLES. THIS IS SUPPORTED BY THE LARGE AREA OF NEARLY STATIONARY
AND QUITE PERSISTENT TROPICAL CONVECTION ALONG THE INTERTROPICAL
CONVERGENCE ZONE BETWEEN 80E AND 120E. ADDITIONALLY, GLOBAL AVERAGE
ANGULAR MOMENTUM TENDENCIES ARE INCREASING BUT MOST OF THE ENERGY
APPEARS TO REMAIN IN THE SOUTHERN HEMISPHERE WITH A SECONDARY MAXIMA
BETWEEN THE EQUATOR AND 30N IN THE NORTHERN HEMISPHERE.

AS A RESULT OF THE ABOVE PATTERN WILL EXPECT A CONTINUED FAIRLY
ROBUST HUDSONS BAY UPPER VORTEX WITH WAVES DIGGING DOWN THE WEST
SIDE OF THE TROUGH INTO THE CENTRAL CONUS. EACH SUCCESSIVE WAVE
SHOULD BRING ANOTHER REINFORCING COLD SURGE WITH ASSOCIATED ELEVATED
CONVECTION AND SOME MUCH COOLER TEMPERATURES FOR THE REGION. THE
REAL TRICK WILL BE GUESSING WHEN EACH MINOR ALOFT WILL ROTATE
THROUGH THE PATTERN. THE GOING FORECAST HAS A COLD FRONTAL PASSAGE
FOR TUESDAY NIGHT/WEDNESDAY WHICH APPEARS REALISTIC AT THE MOMENT.
HOWEVER, WITH CONTINUED PERIODS OF ELEVATED CONVECTION ABOVE THE
COLD DOME WHICH SHOULD REINFORCE THE LOW LEVEL COLD AIR, DO NOT
EXPECT THE FRONT TO RECOVER BACK TO THE NORTH ANY TIME SOON. THE 06Z
GFS BRINGS A VERY VIGOROUS WAVE SOUTHWARD ACROSS THE PLAINS FRIDAY
NIGHT AND DEVELOPS A HUGE CONVECTIVE COMPLEX ACROSS KANSAS NORTH OF
THE FRONT WITH IT.

ON THE OTHER HAND, HPC FAVORS A MORE ZONAL PATTERN ACROSS THE CONUS
WHICH APPEARS TO BE IN DIRECT CONTRAST TO THE INDICATIONS IN THE
DIAGNOSTIC DATA. WILL STICK WITH THE DIAGNOSTICS ON THIS ONE AND
LOOK FOR ANOTHER SIGNIFICANT ROUND OF CONVECTION ON FRIDAY NIGHT AND
MUCH COOLER TEMPERATURES. THIS IS PRETTY MUCH IN LINE WITH THE GFS
WHICH, STRANGELY ENOUGH, THE HPC HAS GIVEN THE NOD TO. THANKS TO ALL
SURROUNDING OFFICES FOR EXCELLENT COLLABORATION AND THE REALIZATION
THAT COLDER AIR IS, INDEED, HEADED OUR WAY.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 68 97 66 76 / 30 00 40 40
GCK 66 97 62 75 / 30 00 40 30
EHA 65 94 63 79 / 20 00 30 30
LBL 66 97 65 80 / 30 00 30 30
HYS 67 95 65 75 / 30 10 40 40
P28 70 95 69 81 / 30 00 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT MON JUN 14 2004

KSZ030-031-043>046-061>065-151000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
507 AM CDT (407 AM MDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM
CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT
WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS.
MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH
WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
HAYS TO LARNED LINE.

KSZ066-079>081-089-090-151000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE.
AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY
OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS
THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND
DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING.  MORE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY
NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
KINSLEY TO COLDWATER LINE.

KSZ074>078-084>088-151000-
CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
507 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TSB

In the hours before

Local storm report, Jun 14, 6:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NE KINSLEY            37.97N 99.35W
06/14/2004  1.25 INCH        EDWARDS            KS   PUBLIC

0619 PM     HAIL             5 E KINSLEY             37.92N 99.32W
06/14/2004  1.00 INCH        EDWARDS            KS   EMERGENCY MNGR

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningDDCEdwards39 min
Jun 14, 7:22 PM CDTSevere Thunderstorm WarningDDCFord38 min
Jun 14, 7:32 PM CDTTornado WarningDDCRush28 min
Jun 14, 8:59 PM CDTSevere Thunderstorm WarningDDCRush61 min
Jun 14, 9:24 PM CDTSevere Thunderstorm WarningDDCPawnee51 min
Jun 14, 9:41 PM CDTTornado WarningDDCRush19 min
Jun 14, 10:03 PM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 14, 10:16 PM CDTSevere Thunderstorm WarningDDCPawnee59 min
Jun 14, 10:21 PM CDTSevere Thunderstorm WarningDDCNess54 min
Jun 14, 10:34 PM CDTSevere Thunderstorm WarningDDCStafford56 min
Jun 14, 11:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Jun 14, 11:32 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford58 min
Jun 15, 12:49 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jun 15, 1:01 AM CDTSevere Thunderstorm WarningDDCLane, Scott59 min
Jun 15, 1:31 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny59 min
Jun 15, 2:04 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego56 min
Jun 15, 2:24 AM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 15, 2:32 AM CDTSevere Thunderstorm WarningDDCFinney43 min
Jun 15, 3:40 AM CDTSevere Thunderstorm WarningDDCFinney65 min
Jun 15, 4:44 AM CDTSevere Thunderstorm WarningDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.